Methods: Diagnosis is confirmed using a patch test for suspected delayed type hypersensitivity. Skin prick and/or intradermal tests are for immediate type hypersensitivity to identify the responsible agent and potential cross-reactivity patterns[i].
Results: A patient presented with seasonal allergies and asthma not adequately controlled with inhaled albuterol. Inhaled budesonide/formoterol daily was prescribed for treatment. The first dose was well tolerated, but 15 minutes after the second dose the next day, the patient developed shortness of breath, a feeling of throat tightness, swelling of the lips and tongue and blisters along the oral mucosa. The patient was treated with an oral antihistamine and symptoms abated within one hour. The patient was unaware of any previous allergies to corticosteroids and reported using various topical preparations to treat dermatitis for more that one year without resolution.
An open test with an application of budesonide/formoterol was sprayed onto the patient’s arm resulting in an erythematous plaque at 72 hours. Patch testing revealed delayed reactions at 48 hours to tixocortol-21-pivalate 1%, budesonide 0.01% and hydrocortisone 1%. Skin tests[ii]were performed to further evaluate and document corticosteroid hypersensitivity using ciclosenide, methylprednisolone, mometasone, budesonide, budesonide/formoterol, formoterol, fluticasone/salmeterol along with normal saline and histamine as controls. Within 24 hours positive results for two different inhaled budesonide formulations and one for budesonide/formoterol were observed.
Conclusions: Inhaled corticosteroids are first line agents in the treatment of persistent asthma. In patients with sensitivity to this drug class, clinicians should be aware of cross-reactivity patterns to identify an appropriate corticosteroid for therapy and test to identify the class of products which would be deemed safe. Furthermore, the practitioner should be aware that prior atopy is a risk factor for sensitization to topically applied therapeutics. Lastly, the anti-inflammatory effects of a corticosteroid may mask the allergy. Although patch and skin tests supported delayed hypersensitivity reactions, this patient presented with an immediate hypersensitivity reaction that is suspected to have occurred from previous sensitization of topical corticosteroid use.